Q: Mania and Schizoaffective - Treatment?
Dear Dr Phelps--
Unfortunately my question requires an extensive amount of background in order to present it, I hope you can bare with me here. I was diagnosed with Bipolar NOS in 1999. Since then I have been on and off several medications some which helped and others that did not and was assured that it was all a matter of getting the combination right. Eight months ago I was on depakote, Zyprexa, Klonopin, and Paxil. During that time I became exceedingly manic and or mixed and maxed out my credit cards, cleared out my savings account, lost both my jobs, got arrested for DUI for driving on my medication, attempted suicide (was not hospitalized due to my fathers position in the area I live), then crashed and totaled my car. After that I took a 6 month vacation from my medication and was well on my way into convincing myself I was fine, which I was for 5 months. Eventually the symptoms came back and I returned to treatment two months ago deciding to be more open and honest with my pdoc and therapist, who never seemed to listen to me in the past.
I had always been very secretive about any delusions I had had in the past while manic so I began to tell them about them. The majority of them or all of them falling under grandiose delusions, never anything paranoid or terrifying. So my pdoc put me on Depakote, Celexa, and Klonopin as my panic attacks had begun to get worse. A week later I had an experience in the mall were I become terrified and convinced that everyone in the mall was somehow deformed, like rabid dogs and that they were going to attack me. Then I began to have some audio hallucination, which is not uncommon for me as I have had them in the past while manic and I was manic when this event in the mall took place. When I told my pdoc about it he said it was too bizarre in nature to be Bipolar and took me off depakote and celexa and put me on risperdal and klonopin. When I tried to question him about what he thought was going on or what he thought the psychotic episode was related to he would change the subject or refuse to comment. What I am wondering is does this mean he thinks I am schizoaffetive? And if so is that even possible since this is the only paranoid psychotic episode I have ever experienced and it was during a manic episode, though directly after the incident I became more depressed and almost listless. Also my highs and lows tend to fluctuate rather rapidly, two weeks up, three days down, etc, but very extreme in nature. I'm truly confused. Could you explain the difference between Bipolar 1 type psychotic episodes and those relating to schizoaffective for me more clearly? Thanks..
Also, could Celexa have caused this type of reaction?
Dear Jenn --
There are people who find the right combo after years of trying (see an example on my site: www.psycheducation.org/depression/hope.htm ).
As for the difference between bipolar I and schizoaffective -- there's no difference in the type of psychosis people with these diagnoses might experience. That is, the type of psychosis certainly wouldn't tell you which was a more accurate diagnosis. As you've probably learned, the difference is based on whether you get psychotic symptoms in between mood episodes -- psychosis without mood symptoms. Practically, what the difference really comes down to is whether you're a person who has to stay on an antipsychotic all the time, or whether mood stabilizers alone can keep you from relapsing. Tricky business, trying to find out by tapering off things you might find later you need. And now that some antipsychotics have been shown to have mood stabilizing effects (Zyprexa very much; Risperidone some, although it can also make things worse for some folks; and preliminary info' on ziprasidone makes it look pretty good in bipolar disorder too), now it gets really complicated: if you get psychotic as you taper off one of those, is that because you needed the mood stabilizing effect, that you could potentially get by adding another mood stabilizer (which many people prefer because the antipsychotic makes them feel too slowed down)? Or did you really need the antipsychotic effect itself? No way to know except to keep searching, looking for 100% symptom control with zero -- or close -- % side effects. Good luck with that search!